Customize your JAMA Network experience by selecting one or more topics from the list below.
DelGaudio JM. Steroid Inhaler Laryngitis: Dysphonia Caused by Inhaled Fluticasone Therapy. Arch Otolaryngol Head Neck Surg. 2002;128(6):677–681. doi:10.1001/archotol.128.6.677
To describe a condition that is referred to as steroid inhaler laryngitis, a clinical entity that is caused by the use of inhaled fluticasone propionate and manifested by dysphonia, throat clearing, and fullness.
An outpatient clinic of an academic referral center.
The study population consisted of 20 patients with reactive airway disease and dysphonia who were receiving inhaled fluticasone therapy and who were diagnosed as having steroid inhaler laryngitis during the period from January 1998 to June 2000.
Cessation of inhaled fluticasone therapy when possible, as well as treatment of other underlying causes of dysphonia, such as laryngopharyngeal reflux and infectious processes.
Main Outcome Measure
The resolution of dysphonia with cessation of inhaled fluticasone therapy.
Patients with steroid inhaler laryngitis were found to have laryngeal findings ranging from mucosal edema, erythema, and thickening to leukoplakia, granulation, and candidiasis. Patients with more severe mucosal findings were more likely to have laryngopharyngeal reflux as well. Resolution of dysphonia occurred only after discontinuation of the inhaled fluticasone therapy.
Steroid inhaler laryngitis is a form of chemical laryngopharyngitis induced by topical steroid administration. Symptoms and physical findings mimic laryngopharyngeal reflux, but only respond completely to discontinuation of the inhaled steroid therapy. The otolaryngologist should be familiar with this cause of dysphonia.
Create a personal account or sign in to: